Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS Northern Indiana

August 4, 2017Allen County, Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2017, 5:42 AM EDT for Allen County, Putnam County, Van Wert County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 5:42 AM EDT (09:42 UTC)
Expired
Aug 4, 2017, 6:30 AM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KIWX 040942
SVRIWX
OHC003-137-161-041030-
/O.NEW.KIWX.SV.W.0114.170804T0942Z-170804T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
542 AM EDT FRI AUG 4 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Putnam County in west central Ohio...
  Southeastern Van Wert County in west central Ohio...
  Northwestern Allen County in west central Ohio...

* Until 630 AM EDT

* At 541 AM EDT, a severe thunderstorm was located over Ohio City, or
  8 miles south of Van Wert, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Delphos, Ottawa, Columbus Grove, Leipsic, Kalida, Pandora,
  Glandorf, Ottoville, Ohio City, Middle Point, Fort Jennings, West
  Leipsic, Gilboa, Venedocia, Elgin, Vaughnsville, Prentiss,
  Rushmore, Gomer and Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 8449 4073 8469 4074 8470 4116 8402
      4099 8388 4092 8388
TIME...MOT...LOC 0941Z 238DEG 40KT 4074 8459 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
3 follow-up statements
120 
WWUS53 KIWX 041003
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
603 AM EDT FRI AUG 4 2017

OHC003-137-161-041030-
/O.CON.KIWX.SV.W.0114.000000T0000Z-170804T1030Z/
Putnam OH-Van Wert OH-Allen OH-
603 AM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR CENTRAL PUTNAM...EAST CENTRAL VAN WERT AND NORTHWESTERN ALLEN
COUNTIES...

At 603 AM EDT, a severe thunderstorm was located over Delphos, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Delphos, Ottawa, Columbus Grove, Leipsic, Kalida, Pandora, Glandorf,
Ottoville, Fort Jennings, West Leipsic, Gilboa, Vaughnsville,
Prentiss, Rushmore, Gomer and Rimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4077 8436 4085 8443 4088 8443 4116 8402
      4099 8388 4092 8388
TIME...MOT...LOC 1003Z 242DEG 39KT 4085 8431 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
744 
WWUS53 KIWX 041016
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
616 AM EDT FRI AUG 4 2017

OHC161-041025-
/O.CAN.KIWX.SV.W.0114.000000T0000Z-170804T1030Z/
Van Wert OH-
616 AM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VAN WERT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4081 8423 4088 8433 4091 8434 4116 8402
      4099 8388 4092 8388
TIME...MOT...LOC 1015Z 242DEG 39KT 4091 8416 

$$

OHC003-137-041030-
/O.CON.KIWX.SV.W.0114.000000T0000Z-170804T1030Z/
Putnam OH-Allen OH-
616 AM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR CENTRAL PUTNAM AND NORTHWESTERN ALLEN COUNTIES...

At 615 AM EDT, a severe thunderstorm was located near Columbus Grove,
or 9 miles southwest of Ottawa, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ottawa, Columbus Grove, Leipsic, Kalida, Pandora, Glandorf, Fort
Jennings, West Leipsic, Gilboa, Vaughnsville, Prentiss, Rushmore,
Gomer and Rimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 8423 4088 8433 4091 8434 4116 8402
      4099 8388 4092 8388
TIME...MOT...LOC 1015Z 242DEG 39KT 4091 8416 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
319 
WWUS53 KIWX 041029
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
629 AM EDT FRI AUG 4 2017

OHC003-137-041038-
/O.EXP.KIWX.SV.W.0114.000000T0000Z-170804T1030Z/
Putnam OH-Allen OH-
629 AM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUTNAM AND
NORTHWESTERN ALLEN COUNTIES WILL EXPIRE AT 630 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4081 8423 4088 8433 4091 8434 4116 8402
      4099 8388 4092 8388
TIME...MOT...LOC 1028Z 249DEG 40KT 4094 8398 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:02 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 2:02 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 AM EDT Fri Aug 4 2017

.SYNOPSIS...
Issued at 202 AM EDT Fri Aug 4 2017

Much cooler and drier air will overspread the area today as an
intense upper level disturbance pivots through the northern Great
Lakes. Scattered showers are possible this afternoon downwind of
Lake Michigan. Highs this afternoon will range from the upper 60s to
lower 70s.

&&

.SHORT TERM...(Today and tonight)
Issued at 202 AM EDT Fri Aug 4 2017

Cold frontal boundary currently bisecting the cwa sw-ne and will
continue ewd through nw OH by mid morning. Line of
showers/thunderstorms along this feature losing vigor with ewd
extent and not surprising given time of night. Regardless expect
activity will persist to an extent to warrant ewd taper of high chc
pops through nw OH til daybreak. Thereafter substantial low level
cold advection wing will overspread the area 12-18Z yet lagging a
bit with far ern extent over nw OH where some morning temp recovery
likely.

Lake based thermal trough maximizes this aftn and given residual low
level theta-e/lake based instability contribution will reinsert tsra
mention. However largely more wrly flow trajectories will keep most
if not all aftn based showers north of highway 6.

Sfc ridge drives east through the OH valley tonight as low level
thermal trough collapses. Will hold with slight chance shower
mention far north early this evening yet otherwise drop.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 202 AM EDT Fri Aug 4 2017

Next upstream sw disturbance progged to amplify into the lakes late
this weekend. However general swd trend/push of low level baroclinic
zone suggests blended pops likely way overdone and will confine
window of mentionable pops to late Sun period.

Otherwise broad sfc ridging follows across the srn lakes through mid
period as seasonably cool temps persist within larger scale w-nw
flow regime aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1213 AM EDT Fri Aug 4 2017

Cdfnt apchg nw IN will move east across the terminals by daybreak. A
line of tstms movg out ahead of the front should reach FWA shortly
after start of 06z tafs. Brief ifr conditions along with strong
gusty winds psbl as the storms move through. Brief clearing expected
after fropa, but low level moisture with mvfr strato cu deck
wrapping around deep low over the upr grtlks will overspread nrn IN
by late morning and should move east of the area this eve allowing
flight conditions to improve to vfr. Tight gradient on backside of
the departing low will cause westerly winds to gust to around 25kt
this aftn, diminishing with loss of heating this eve.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 5 AM CDT Friday through Saturday
     morning for INZ003.

MI...Beach Hazards Statement from 6 AM EDT this morning through
     Saturday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 6 AM this morning to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 4, 3:48 AM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
348 AM EDT Fri Aug 4 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-050900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
348 AM EDT Fri Aug 4 2017 /248 AM CDT Fri Aug 4 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-050900-
La Porte-Berrien-
348 AM EDT Fri Aug 4 2017 /248 AM CDT Fri Aug 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Dangerous swimming conditions will continue along the Lake Michigan
shoreline through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous swimming conditions will persist along the Lake Michigan
shoreline through Saturday morning.

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-050900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 AM EDT Fri Aug 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous conditions for small craft will persist through Saturday
morning.

There is a low chance for thunderstorms late Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 4, 12:35 AM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1235 AM EDT FRI AUG 4 2017

INZ004>006-014-016-MIZ079-080-040500-
Lagrange-St. Joseph-Kosciusko-Marshall-Elkhart-Branch-St. Joseph-
1235 AM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...SOUTHEASTERN
ST. JOSEPH...NORTHWESTERN KOSCIUSKO...LAGRANGE...NORTHEASTERN
MARSHALL...SOUTHEASTERN ST. JOSEPH AND BRANCH COUNTIES...

At 1234 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Union City to 6 miles west of
Lagrange to near Bremen. Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Elkhart, Goshen, Sturgis, Coldwater, Nappanee, Bremen, Lagrange,
Dunlap, Middlebury, Bronson, Constantine, Wakarusa, Quincy, Bristol,
Union City, White Pigeon, Centreville, Colon, Topeka and Millersburg.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 5 and 21.
 Interstate 80 in Indiana between mile markers 100 and 132.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4207 8483 4202 8483 4183 8497 4176 8511
      4176 8520 4171 8520 4152 8554 4152 8565
      4147 8565 4140 8596 4139 8616 4152 8615
      4207 8533
TIME...MOT...LOC 0434Z 248DEG 37KT 4209 8521 4167 8553 4139 8608

NWS
Local storm report, Aug 4, 12:43 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HEAVY RAIN       CASSOPOLIS              41.91N 86.01W
08/04/2017  M1.27 INCH       CASS               MI   BROADCAST MEDIA

            RAIN FELL BETWEEN 11PM AND MIDNIGHT EDT.

&&
Special weather statement, Aug 4, 1:08 AM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
108 AM EDT FRI AUG 4 2017

INZ006-007-MIZ079>081-040545-
Lagrange-Steuben-Branch-Hillsdale-St. Joseph-
108 AM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...LAGRANGE...
SOUTHEASTERN ST. JOSEPH...BRANCH AND NORTHWESTERN HILLSDALE
COUNTIES...

At 108 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Burlington to near
Lagrange. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sturgis, Coldwater, Angola, Hillsdale, Lagrange, Bronson, Jonesville,
Fremont, Quincy, Union City, Litchfield, Colon, Topeka, Reading, Long
Lake, Ray, Nottawa, Girard, Scott and Kinderhook.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 342 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 111 and 151.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4154 8498 4154 8566 4163 8566 4182 8559
      4206 8530 4207 8454
TIME...MOT...LOC 0508Z 268DEG 31KT 4207 8496 4157 8539

NWS
Local storm report, Aug 4, 1:15 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       OSCEOLA                 41.67N 86.08W
08/04/2017  M2.40 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&
Local storm report, Aug 4, 1:19 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
119 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     FLOOD            COLDWATER               41.94N 85.00W
08/04/2017                   BRANCH             MI   TRAINED SPOTTER

            LOW WATER CROSSINGS FLOODED.

&&
Special weather statement, Aug 4, 5:13 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
513 AM EDT FRI AUG 4 2017

INZ027-034-OHZ024-040945-
Jay-Adams-Van Wert-
513 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS...NORTHEASTERN
JAY AND SOUTHWESTERN VAN WERT COUNTIES...

At 513 AM EDT, a strong thunderstorm was located over Geneva, or near
Berne, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Van Wert, Berne, Geneva, Ohio City, Westchester, Willshire, Bryant,
Wren, Trinity, Ceylon, Glenmore, Dull, Abanaka, Jonestown, Linn
Grove, New Corydon and Schumm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4062 8507 4064 8507 4089 8461 4068 8444
      4069 8446 4070 8446 4072 8448 4073 8480
      4053 8480 4047 8496
TIME...MOT...LOC 0913Z 239DEG 33KT 4059 8493

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:12 PM EDTSpecial Weather StatementIWXVan Wert33 min
Aug 3, 8:48 PM EDTSpecial Weather StatementIWXAllen, Putnam57 min
Aug 4, 5:13 AM EDTSpecial Weather StatementIWXVan Wert32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.